Psychiatric Meds, and Weight Gain (and other thoughts)

I’m coming off of my anti-depressant, Prozac.
My doctor told me to take a reduced dose for the duration of a week, and then stop taking it.
He wanted me to stay on it, actually, but I explained to him that I was fine before I started taking it (before I came to the clinic where he works, where I was put on it)… and the less meds. you have to take, the better, right? (if you can cope without a certain med, you shouldn’t be on it… at least, that’s what I think…..)

~

The reasons why I wanted to be off of Prozac are two-fold: 1) I was fine (I think even better) before I started taking the med., and 2) I kinda-sorta need to shed some weight… and psychiatric meds. are pretty famous (or infamous–however you want to look at it) for making you gain weight.

Now. That said, my psychiatrist told me that Prozac isn’t really a big weight-gain med. (I think that’s what he said… my memory is a little foggy (even though we just spoke with each other like a week ago–thanks, meds.). He told me that my “main” med, Abilify, is actually the one that makes a person gain weight. And (to the sinking of my heart), he told me that he feels he needs to keep me on abilify.

~

I honestly don’t mind psychiatric meds. They (along with other treatment, of course, like therapy) really help a person live with her mental disorder. I don’t have anything against the need to take psychiatric meds..I really don’t see them as any different than chemotherapy, or asthma medication, or anything. (Since mental illness is a disease, just like any other, than why should the treatment of mental disorder be stigmatized? You (hypothetically) wouldn’t stigmatize medication of a physical disease (like cancer–chemotherapy), so why stigmatize psychiatric meds?)
So I guess the only beef (or chicken, or fish–just no pork. This is an Islamic blog, guys) that I have with them is their side effects (in my case, weight gain).
I used to be in the mid-100s (lb-wise), and these days… well. No need to get into details, here.

But, you what? Alhamdulillah, 3la lulu haal (praise be to Allah, in every situation). It is all Allah’s decree that I developed a mental health issue, took meds to treat that, and gained weight, as a result. Alhamdulillah.
And, hey, a lot of kheir (goodness) came out of my whole mental health experience (even the gaining weight part). For example, I now know that weight is a serious issue, and should be monitored, throughout a person’s life. If I had never gained a lot of weight, I totally would have taken weight for granted. I might have eaten my favorite chocolate fudge ice-cream (on a daily basis), and gained even more weight than I currently did (going from 160 to a much higher weight), and not even realized how big of an issue it is. (I hope I explained that, well!) :/ So, Alhamdulillah. .now, I know that a person’s weight should be watched, on a daily basis (watch what you eat–no excessive sugar, etc.), and that health is a big ni’mah (blessing), and should be taken care of.

~

So. heopfully, I will lose at least a little bit of weight, once I’m off Prozac…
As for (still) being on abilify, I will try my hardest to get to a healthy weight (even though I’m working against the current)…. It’s like I said to my mom a few days ago; if abilify (or any other med.) caused unmanageable weight gain (causing you to gain weight/slowing down your metabolism with no hope of fighting that), then no doctor would prescribe it…
I just have to work a little bit harder to reach a healthy weight, I suppose.

~

May Allah help me with my healthy lifestyle goal, and may He help all of us through our sicknesses (if we have any, of course) and “set-backs” (though every “set-back” is a blessing, in disguise… 🙂

As salami alaikum (thank you for reading)…

soosa

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s